Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 161, NWS Indianapolis, IN

August 18, 2004Monroe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 18, 2004, 8:57 PM EST for Monroe County, Indiana. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2004, 8:57 PM EST (01:57 UTC)
Expired
Aug 18, 2004, 9:45 PM EST
In force
48 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Monroe County, IN

The radar

The Indianapolis radar (KIND), 69 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 8:58 PM ESTTSTM WND DMGBloomington, INTREES DOWN IN SEVERAL LOCATIONS IN BLOOMINGTON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 5:35 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2496 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
376 m²/s²
Significant tornado parameter
3.2
Supercell composite
21.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 190157
SVRIND
INC105-190245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
857 PM EST WED AUG 18 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTH CENTRAL INDIANA   
  THIS INCLUDES THE CITY OF BLOOMINGTON

* UNTIL 945 PM EST

* AT 855 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR BLOOMINGTON...AND
  MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN MONROE COUNTY AROUND 910 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3921 8659 3921 8646 3920 8640 3907 8640
      3904 8637 3904 8634 3900 8634 3900 8634
      3904 8661

$$

JB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:10 PM EST, 5 hours 47 minutes earlier.

Area forecast discussion, Aug 18, 3:10 PM EST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
310 PM EST WED AUG 18 2004

.DISCUSSION...

CONCERN REMAINS ON PRECIP CHCS THROUGH SAT.

VSB SATELLITE SHOWS SOME TSHRA BEGIINGING TO DVLP IN WCENTRAL IL
JUST SOUTH OF LARGE AREA OF SHOWERS IN NRN IL. DEWPOINTS HAVE
CLIMBED INTO UPR 60S AND LOW 70S SOUTH OF PCPN AREA AND LIFTED
INDICES HAVE CLIMBED TO AROUND 2000. RAIN/DRY BOUNDARY FROM
OVERNIGHT CONVECTION MAY BE ONE FOCAL POINT FOR NEW PCPN AS EVENING
PROGRESSES. APPEARS GOOD STORM GROWTH WILL CONTINUE NEAR QUAD CITIES
NEXT FEW HOURS WHILE MORE STORMS DVLP ALONG CDFNT IN MN/WI.

ALL TOLD...ALL MODELS KEEP BULK OF TNGTS PCPN NORTH OF OUR AREA BUT
UNSTABLE CONDITIONS JUST SOUTH OF CURRENT CONVECTIONS AND STEERING
FLOW SHOULD RESULT IN FAIRLY GOOD COVERAGE NORTH OF I-70. ALSO
POTENTIAL FOR GUSTY WINDS FAR NORTHERN COUNTIES GIVEN SOUNDING
FORECASTS.

FNT SAGS SOUTH THRU CENTRAL INDIANA DURING THURS AND THOUGH MOST
SUPPORT HAS SHIFTED EAST...STILL POTENTIAL FOR FEW SHOWERS GIVEN HI
RH AND SFC BNDRY AROUND. YET ANOTHER SHORT WAVE AND ASSOCD SFC
SYSTEM MOVE IN FRI AND FRI NGT WITH BETTER CHC OF WIDESPREAD SHRA
AND TSHRA ACROSS CENTRAL INDIANA.

GIVEN ONGOING PCPN TO NW...HAVE BUMPED POPS UP TO LKLY CAT ACRS
NORTH TNGT KEEPING REMAINDER IN CHC AND LOWERING SOUTHERN COUNTIES
TO SLGT CHC AS PCPN THREAT REMAINS NORTH.  HAVE ALSO RAISED FRI POPS
TO LKLY CAT GIVEN WELL DEVELOPED APPROACHING SYSTEM.

LITTLE CHANGE TO INGOING TEMPS AS THEY APPEARED IN LINE WITH CURRENT
GUIADANCE AND SURROUNDING OFFICES.

&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DRT
Hazardous weather outlook, Aug 18, 6:25 AM EST, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
625 AM EST WED AUG 18 2004

INZ021-028>031-035>044-191124-
BOONE-CARROLL-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HOWARD-MADISON-
MONTGOMERY-PARKE-RANDOLPH-TIPPECANOE-TIPTON-VERMILLION-WARREN-
625 AM EST WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL RE-DEVELOP ACROSS ILLINOIS LATER THIS
AFTERNOON. THE STORMS WILL MOVE SOUTHEAST INTO PORTIONS OF INDIANA
THIS EVENING. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS ALONG WITH LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH EARLY SATURDAY. SOME
STORMS THURSDAY AND FRIDAY COULD BE SEVERE. STAY TUNED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED AFTER 4 PM TODAY.

INZ045>049-051>057-060>065-067>072-191124-
BARTHOLOMEW-BROWN-CLAY-DAVIESS-DECATUR-GREENE-HANCOCK-HENDRICKS-
HENRY-JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MARION-MARTIN-MONROE-
MORGAN-OWEN-PUTNAM-RUSH-SHELBY-SULLIVAN-VIGO-
625 AM EST WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY AND
AGAIN TONIGHT. ALTHOUGH A FEW STORMS COULD PRODUCE LARGE
HAIL...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. THE GREATER RISK
FOR SEVERE WEATHER IS EXPECTED TO REMAIN NORTH OF THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH EARLY SATURDAY. SOME
OF THE STORMS ON THURSDAY AND FRIDAY COULD BE SEVERE. STAY TUNED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO LISTEN FOR UPDATED FORECASTS FOR THE POTENTIAL
FOR SEVERE WEATHER OVER THE NEXT 48 HOURS.

In the hours before

Special weather statement, Aug 18, 5:50 PM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
550 PM EST WED AUG 18 2004

INZ035>037-039-043>048-051>057-060>065-068>072-190400-
BARTHOLOMEW-BOONE-BROWN-CLAY-DAVIESS-DECATUR-FOUNTAIN-GREENE-
HAMILTON-HANCOCK-HENDRICKS-JACKSON-JENNINGS-JOHNSON-LAWRENCE-MARION-
MARTIN-MONROE-MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RUSH-SHELBY-
SULLIVAN-VERMILLION-VIGO-
550 PM EST WED AUG 18 2004

..SEVERE THUNDERSTORM WATCH NUMBER 761 REMAINS IN EFFECT UNTIL 1100
PM...

THIS WATCH INCLUDES 35 COUNTIES IN THE FOLLOWING PARTS OF INDIANA...

   WEST CENTRAL   CENTRAL   SOUTHWEST   SOUTH CENTRAL   SOUTHEAST

SOME CITIES INCLUDED IN THE WATCH ARE...

  BEDFORD         BLOOMINGTON     COLUMBUS        CRAWFORDSVILLE
  INDIANAPOLIS    MADISON         SEYMOUR         SHELBYVILLE
  TERRE HAUTE

IN INDIANA THIS WATCH INCLUDES THE FOLLOWING COUNTIES...

INC021-045-107-119-121-133-165-167-190400-
WEST CENTRAL
  CLAY            FOUNTAIN        MONTGOMERY      OWEN
  PARKE           PUTNAM          VERMILLION      VIGO

INC005-011-031-057-059-063-081-097-109-139-145-190400-
CENTRAL
  BARTHOLOMEW     BOONE           DECATUR         HAMILTON
  HANCOCK         HENDRICKS       JOHNSON         MARION
  MORGAN          RUSH            SHELBY

INC027-055-101-153-190400-
SOUTHWEST
  DAVIESS         GREENE          MARTIN          SULLIVAN

INC013-019-043-061-071-077-093-105-117-143-175-190400-
SOUTH CENTRAL
  BROWN           CLARK           FLOYD           HARRISON
  JACKSON         JEFFERSON       LAWRENCE        MONROE
  ORANGE          SCOTT           WASHINGTON

INC079-190400-
SOUTHEAST
  JENNINGS
Local storm report, Aug 18, 7:23 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
723 PM EST WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             SPENCER                 39.29N 86.77W
08/18/2004  0.88 INCH        OWEN               IN   OFFICIAL NWS OBS

&&

AWIPSUSR
Local storm report, Aug 18, 7:30 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
730 PM EST WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             ELLETTSVILLE            39.23N 86.62W
08/18/2004  0.50 INCH        MONROE             IN   AMATEUR RADIO

&&

AWIPSUSR
Local storm report, Aug 18, 7:56 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
756 PM EST WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0755 PM     FUNNEL CLOUD     5 N BLOOMINGTON         39.24N 86.52W
08/18/2004                   MONROE             IN   AMATEUR RADIO

&&

AWIPSUSR

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:04 PM ESTSevere Thunderstorm WarningINDMonroe, Owen56 min
Aug 18, 7:23 PM ESTTornado WarningINDMonroe52 min
Aug 18, 7:51 PM ESTSevere Thunderstorm WarningINDOwen54 min
Aug 18, 9:57 PM ESTSevere Thunderstorm WarningINDJackson, Jennings48 min
Aug 19, 4:23 PM ESTSevere Thunderstorm WarningINDRandolph37 min
Aug 19, 5:29 PM ESTSevere Thunderstorm WarningINDRush16 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.